The Diabetes Forum Support Community For Diabetics Online banner

1 - 9 of 9 Posts

·
Registered
Joined
·
206 Posts
Discussion Starter · #1 ·
For whatever reason I just do not have much appetite on Metformin so far. Granted it hasn't been very long, but I was just curious if it will always be that way?

I am taking 1000mg in the morning and 1000mg in the evening (extended release) and I find that mostly the idea of food is not very appealing most of the time and when it is, it isn't long before the idea of taking another bite is almost impossible. This is despite the fact I have not eaten much (probably half what I would normally eat)

I have mild nausea periodically throughout the day. Not enough to feel I will be sick, just enough to think food sounds yuck.

I currently am around 5' 7" tall and 149 lbs and know that if I keep eating so few calories that I will likely lose more weight (I've lost about 13 since diagnosis in october). I am glad to be in a good weight range, but also do not want to dip down to far either.

Family members are starting to talk about how skinny I'm getting. So far it sounds positive but I know they will start worrying if it goes much further.

So any ideas on what to expect with Metformin going forward would be appreciated.
 

·
Super Moderator
Joined
·
6,162 Posts
Metformin does have an anorectic effect. In the beginning, it took away my appetite completely. Over time I got it back, but not completely. That's one of the things I love about it, but I can see it could be a challenge if you don't want to lose more weight.

Hopefully once it stabilizes and you regain some appetite, your weight will settle where your body naturally wants to be.
 

·
Registered
Joined
·
4,368 Posts
I take 2550 mg of metformin and I probably eat more calories than before but I eat differently. I tend to eat smaller meals more often and eat more snacks. I am at my goal weight and eat to maintain that weight. I find if I eat certain carbs especially processed carbs I do get an upset stomach, so I have to be careful. I think one of the actions of metformin is to block some of the carbs, this tends to cause some gas, sometimes. I also find increasing my fiber really helps. I aim for between 5-10 grams of fiber per meal.
 

·
Registered
Joined
·
2,055 Posts
You could try eating a bit more protein when you do have an appetite. Eating more protein than say good fat will help you put weight on. I believe the Metformin does have an appetite suppressing affect in the beginning. That will subside...perhaps completely and like Moon said, not completely back to where it was. Just watch so you don't increase the carbs because these are the poison to a diabetic...Eating a bit more protein will help. Also, the nausea will ease up over time. I don't get it nearly that much at all anymore. I've been on Metformin for quite a while.
 

·
Registered
Joined
·
782 Posts
How long have you been on it, annsrum? Since diagnosis? It only made me feel queasy for a couple of days, and I'm not sure if it's suppressing my appetite or not, since I'm trying to restrict calories.
 

·
Registered
Joined
·
206 Posts
Discussion Starter · #6 ·
How long have you been on it, annsrum? Since diagnosis? It only made me feel queasy for a couple of days, and I'm not sure if it's suppressing my appetite or not, since I'm trying to restrict calories.
I've been on the extended release about a week. I tried the regular type for a week before that and thought I was going to die.

Most of the weight loss was from avoiding carbs while trying diet and exercise (endocrinologist short circuited my regular doctor's plan for that and put me straight on met)

The idea of most foods just sounds very unappealing at the moment. I'm mostly eating because I know I need to eat something but usually at some point in the meal I feel so full (I guess that is the word although it is more like grossed out) that another bite feels like it would be a very bad idea.

Currently I am at a good weight for my heighth (I finally dropped those last pounds I never could get rid of) so I don't really need to gain anything at the moment, but I am concerned I will drop a lot more going forward since I'm not eating much food. I know how many calories it takes to sustain my weight (from years of watching what I eat) and I am getting way less than that at the moment.

I guess I could try smaller meals throughout the day and try for more protein in what I do eat as you guys have suggested.
 

·
Registered
Joined
·
2,055 Posts
I wish I had that problem! My problem is losing the weight! Also, your symptoms sound like what I experienced when I was pregnant with my first daughter during that first trimester. I would be eating and the thought of putting one more forkful or spoonful of food in my mouth made me want to vomit. Sometimes I had to spit out what was in my mouth because that feeling would overtake my senses and I had to get rid of the food in my mouth. Hopefully this will pass when your body gets more used to the metformin. It helps if you take it with food as well; perhaps just a little slice of cheese or something.
 

·
Registered
Joined
·
4,368 Posts
In the last 10 years I have lost a lot of weight. Most of my friends always comment I am way too thin, but that is because they are overweight. I think sometimes we forget what our natural body weight should be. With the help of metformin I am down to 120 pounds which is where I was when I was in college. Yes I am thin, but not too thin. The metformin builds up in your system slowly and this could take up to a month or so. I think your body may still be getting used to it. You might try taking your met at different times of the day. I know if I take certain vitamins in the morning I get that queasy feeling, too. Also try getting your calories in smoothies, greek yogurt or other ways. I do have to admit I eat a lot differently now than before. Also as your bg comes into a more normal range your body rebells a little. We call this a False Low, but it feels like you are light headed and dizzy. On the Atkins Diet they call this the Atkins Flu.
 

·
Registered
Joined
·
206 Posts
Discussion Starter · #9 ·
After I posted this, I mentioned my nausea to my husband who said he was likewise nauseous and also had been running to the restroom. He called his mother who said almost all the adults on my husband's side had a very nasty stomach flu bug (which all caught from the Christmas gathering more than likely). Most didn't get over it for at least a week and in some cases longer. Now I am not sure if it was my meds, the bug, or both.

As of a couple of days ago I finally had some timeframe where I did not feel nauseous at all and wasn't running to the bathroom. The nausea periodically returns (not sure why) but it is not plaguing me all day long anymore. Still don't have an appetite like I had prior to starting metformin, but hopefully won't be having nausea as much. I am hoping it goes away all together soon.

I actually did have a weight problem in the past as I suddenly ballooned to over 200 pounds in my mid 20's with no explanation. I suspect I may have actually been having issues back then and just didn't know it. I lost weight by counting calories and cutting out sugar filled products such as regular pop and quit using sugar to sweeten things and also began dancing around the living room like a goof ball about 30 minutes a day 5 days a week (bringing heart rate up and keeping it up the full timeframe). I maintained my weight loss for several years using that system.

From what I can gather bringing up weight charts online is that the "ideal" weight for my height is 143 and the lowest I should weigh and still be deemed healthy is 127. Hope I don't drop that far as I'd rather not be straight up and down like a teenage boy. Never thought that would ever be a worry! Especially since even as a child my mom had to buy me pants with a bigger waistline to fit my already apple shape.
 
1 - 9 of 9 Posts
Top